Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 51, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 3, 2009, 3:27 PM CDT for Madison County, Marshall County, Morgan County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2009, 3:27 PM CDT (20:27 UTC)
- Expired
- May 3, 2009, 4:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 3, 3:25 PM CDT, 2 minutes earlier.
Area forecast discussion, May 3, 3:25 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT SUN MAY 3 2009
.DISCUSSION...
SO FAR...TODAY NOT AS BUSY OF A DAY AS FEARED HERE IN THE TENNESSEE
VALLEY. NOT ONLY HAS RAIN NOT BEEN QUITE AS HEAVY AS EXPECTED...BUT
STORMS HAVE HELD TO THE SOUTH OF THE AREA SO FAR. BUT WE ARE NOT OUT
OF THE WOODS YET. SFC ANALYSIS SHOWS STALLED FRONT FROM THE
ARK-LA-MISS NORTHEASTWARD TO SOUTHWEST VIRGINIA. THIS FRONT WILL BE
DRIVEN INTO/THROUGH THE AREA AS A SFC LOW RIDES ALONG IT...BUT THIS
IS JUST STARTING TO OCCUR.
SHORT TERM (TONIGHT THROUGH TUESDAY)...
OCCASIONAL RAIN AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THE
EARLY PART OF THE EVENING. SOME QUESTION WHETHER THE ACTIVITY TO THE
SOUTH AND SOUTHWEST IS CHOKING OFF THE MOISTURE SUPPLY. AT THE
MOMENT...IT APPEARS THAT IT IS. SO ALTHOUGH THE RAIN CHANCE IS
HIGH...AMOUNTS MAY ULTIMATELY NOT BE ALL THAT HIGH. WILL LOWER
AMOUNTS DOWN TO LESS THAN AN INCH...AND START PLAYING DOWN THE FLOOD
WATCH BUT FOR NOW WILL NOT CANCEL IT. CHANCES FOR SEVERE WEATHER
CONTINUE TO DECREASE...BUT ARE NOT ZERO.
RAIN CHANCES DECREASE AFTER MIDNIGHT AS UPPER WAVE MOVES ACROSS...
BUT WITH FRONT LIKELY NOT THROUGH THE AREA...DO NOT FEEL RAIN CHANCE
IS ZERO BY ANY MEANS. WILL HOLD ON TO A HIGH CHANCE POP OVERNIGHT.
THE REMAINDER OF THE SHORT TERM PERIOD FORECAST HAS ACTUALLY GOTTEN
TO BE MORE UNCERTAIN. THE NAM...AND SOME OF THE GFS ENSEMBLES...
BRING THE FRONT ONLY SLOWLY THROUGH THE AREA...AND IN SOME CASES
NEVER ALL THE WAY PAST. ALTHOUGH IT MAY ULTIMATELY BE OVERKILL...
FEEL IT IS PRUDENT TO RETAIN A CHANCE OF RAIN/STORMS ALL DAY ON
MONDAY OVER THE ENTIRE AREA. THE NAM ACTUALLY KEEPS RAIN CHANCES IN
ALL THE WAY THROUGH TUESDAY...AND THE GFS ENSEMBLES HAVE A FEW
MEMBERS WITH PRECIP ON TUESDAY ALSO...BUT NOT MONDAY NIGHT. ALL THAT
IS TO SAY THAT DRY WEATHER IS NOT A CERTAINTY BUT IS A LIKELIHOOD.
WILL KEEP DRY CONDITIONS MONDAY NIGHT AND TUESDAY AREAWIDE.
EXTENDED (TUESDAY NIGHT THROUGH NEXT WEEKEND)...
NEXT ROUND OF UPPER DISTURBANCES STARTS TO COME IN ON TUESDAY
NIGHT...AND COULD ACTUALLY BE RIDING ALONG THE REMNANT FRONT IF IT
STILL EXISTS BY THEN. SO ANOTHER UNSETTLED PERIOD WITH ROUNDS OF
RAIN AND STORMS IS EXPECTED TUESDAY NIGHT THROUGH AT LEAST FRIDAY.
IT COULD EVEN GO BEYOND THAT...SO WILL KEEP A SLIGHT CHANCE OF RAIN
GOING FRIDAY NIGHT AND SATURDAY AS WELL.
POSSIBLY...MAYBE...PERHAPS...SOME UPPER RIDGING WILL START TRYING TO
TAKE HOLD DURING NEXT WEEKEND...BRIEFLY CUTTING OFF THE RAIN. BUT
THAT WOULD ALSO TEND TO LEAD TO EARLY-SUMMERLIKE HEAT. WE WILL HOPE
FOR A BREAK.
FAST FACT...
AT HUNTSVILLE...JUST 60 HOURS INTO THE MONTH OF MAY...WE HAVE NOW
RECEIVED MORE RAIN IN THAT 60 HOURS THAN WE NORMALLY RECEIVE IN AN
ENTIRE MONTH. NORMAL RAINFALL FOR THE MONTH IS 5.24 INCHES. WE
CURRENTLY STAND AT 5.59 INCHES...WITH MORE ON THE WAY. SINCE APRIL
ALSO ENDED ABOVE NORMAL...THIS WILL BE OUR FIRST BACK-TO-BACK ABOVE
NORMAL RAINFALL MONTHS SINCE NOVEMBER AND DECEMBER OF 2004. MORE
IMPRESSIVELY...WE ARE ABOVE NORMAL ON PRECIP FOR THE YEAR-TO-DATE
NOW. WE HAVE NOT BEEN ABOVE NORMAL ON PRECIP AT THIS POINT IN THE
YEAR SINCE 1998.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 60 74 59 77 62 / 90 40 10 10 40
SHOALS 60 74 56 78 62 / 90 30 10 10 40
CULLMAN 60 71 60 77 63 / 90 40 10 10 40
FAYETTEVILLE 59 73 59 76 61 / 90 40 10 10 40
ALBERTVILLE 62 73 60 79 63 / 90 50 10 10 40
FORT PAYNE 62 73 61 76 62 / 90 50 10 10 40
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING ZONES: FRANKLIN
TN...LINCOLN...MOORE.
&&
JE/23Hazardous weather outlook, May 3, 11:56 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1156 AM CDT SUN MAY 3 2009 ALZ001>010-016-TNZ076-096-097-040100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1156 AM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN AREA OF WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. WIDESPREAD RAINFALL AMOUNTS AROUND ONE HALF TO ONE INCH CAN BE EXPECTED. THIS MAY LEAD TO LOCALIZED INSTANCES OF FLASH FLOODING...PARTICULARLY WHERE ANY HEAVIER SHOWERS OR THUNDERSTORMS OCCUR. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP AHEAD OF THE LINE OF RAIN AND THUNDERSTORMS...PRIMARILY IN SOUTHEASTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON. ALTHOUGH...THE CHANCE FOR SEVERE WEATHER IS SLIGHT...STORMS THAT DEVELOP AHEAD OF THE LINE MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED TORNADOES. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS ANTICIPATED FOR THIS EVENING INTO TONIGHT AS A LOW PRESSURE SYSTEM MOVES TO THE NORTH OF THE AREA. SOME THUNDERSTORMS MAY APPROACH SEVERE THRESHOLDS WITH THE POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THE MAIN THREAT WILL STILL BE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO FURTHER FLOODING AND FLASH FLOODING. THE POTENTIAL STILL EXISTS FOR A SIGNIFICANT FLOODING EVENT ACROSS THE AREA THROUGH LATE TONIGHT AS SEVERAL RIVERS OR STREAMS MAY REACH OR EXCEED BANKFULL STAGES. RESIDENTS AND THOSE TRAVELING THROUGH THE AREA ARE ENCOURAGED TO MONITOR THE LATEST INFORMATION PROVIDED BY THE NATIONAL WEATHER SERVICE OR THEIR FAVORITE MEDIA OUTLET REGARDING THIS SITUATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FROM TUESDAY THROUGH WEDNESDAY NIGHT...AND THEN AGAIN FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT...AS MORE UPPER LEVEL DISTURBANCES MOVE ACROSS THE TENNESSEE VALLEY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING TO ASSIST IN SEVERE WEATHER/FLOODING OPERATIONS. FIRST RESPONSE AGENCIES ARE ALSO ENCOURAGED TO MONITOR THE LATEST WEATHER FORECASTS AND UPDATES. KDW
In the hours before
Special weather statement, May 3, 10:23 AM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1023 AM CDT SUN MAY 3 2009 ALZ016-031600- CULLMAN- 1023 AM CDT SUN MAY 3 2009 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 1100 AM CDT... AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARLEY...OR 16 MILES NORTH OF JASPER... MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CRANE HILL. JONES CHAPEL. LOGAN. WEST POINT...BATTLEGROUND. BALDWIN...GOOD HOPE. CULLMAN...SOUTH VINEMONT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Special weather statement, May 3, 3:07 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 307 PM CDT SUN MAY 3 2009 ALZ007-008-016-032045- CULLMAN-MARSHALL-MORGAN- 307 PM CDT SUN MAY 3 2009 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN...MARSHALL AND MORGAN COUNTIES UNTIL 345 PM CDT... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EVA...OR 11 MILES NORTHEAST OF CULLMAN... MOVING NORTHEAST AT 20 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HULACO. RYAN CROSSROADS...FLORETTE. EDDY. MORGAN CITY...UNION GROVE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:22 PM CDT | Areal Flood Warning | HUN | Cullman, Lawrence, Madison, Marshall, Morgan | 3 hr |
| May 3, 5:38 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 25 min |
| May 3, 6:00 PM CDT | Tornado Warning | HUN | Jackson, Madison | 30 min |
| May 3, 6:04 PM CDT | Flash Flood Warning | HUN | Madison | 78 min |
| May 3, 6:32 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 43 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.